Achilles tendonitis and Thyroid problems

I was diagnosed 3.5 years ago with hyperthyroidism and have been on thyroxine ever since with ever increasing dosages.

For the past 2.5 years I have had acute problems with both my Achilles' tendons, extreme pain all the time, really tight calf muscles and plantar fascia. Last November I had calf muscle lengthening surgery in both legs and in May this year had achilles debridement and repair. I am due to have the other one done later this year. I have had an MRI done on both achilles which shows significant thickening and tears.

I have since discovered there is a connection between the two conditions but my surgeon was pretty dismissive when I mentioned it to him ( although he confirmed the connection between Achilles' tendons and thyroid probs). My GP just looked at me with a vacant expression!!!!!

I am 42 years old, walk like an 82 year old and have put on a massive amount of weight. I am desperate to find someone who can help me instead of being told that my levels are normal, despite extreme tiredness, and that I just need to loose weight.

I live in Bucks. Does anyone know a specialist who can help me. I am desperate

12 Replies

oldestnewest
  • Hi Haylsee i am having terrible trouble with my feet my left foot has been swollen since 9th June got to have mri on 5th September couldnt find anything on x-ray i have fibromialgia as well as hashimotos gp told me i have planter fascitis but didnt do anything about it both feet are always swollen find it really hard to walk some days i am now going to ask to see someone who knows all about feet because im fed up with hobbling everywhere and i,ll ask endo when i go, along with the complete exhaustion i feel at the moment about thyroid and feet im on 75 levo and i feel now like i did when it started no one believed me then a dermotologist found out that i had hashimotos will let you know what happens i hope you get some answers soon x

  • I cant help you, but i also get v bad achilles tendonitus. I know about the link with hashimoto's but have never come across any medical person who knows anything about it.

  • I also have had dreadful Achilles tendinitis and plant fasciitis because of my hypothyroidism. Neither doctor or physiotherapist had ever heard of the connection. But it appears overnight when I am undermedicated and can stay with me for months.

  • First thing to do is get a Full Thyroid Function Test from your GP.He may not do them all but no harm in asking. Some labs don't do others if the TSH is in range but that doesn't mean we don't have a problem.

    When you get a copy of the blood tests, make sure they have the ranges. Have your test as early as possible and don't take medication before it . Take it after. If you've not already had a Vitamin B12, Vit D, iron, ferritin and folate, ask for these to be done too and get a copy with ranges and post everything for comments.

  • Hi Haylsee Did your GP confirm the connection with Achilles and thyroid problems? I ask because I have had a weight problem for approx 20 years and my achilles started to hurt and swell about 20 years ago when walking my dog I twisted my ankles. Every GP I have seen about my achilles both past and present has told me its because of my weight and my blood tests for thyroid TSH always show as normal. It wasnt until I had to see a rheumatologist in March because of fibromyalgia diagnosis that I got my heels scanned and was told that there would have been something that could have been done when they were first damaged but there is now several layers of scarring and ruptures / tendonitis and because my weight has increased further due to not being able to exercise properly they still cant do anything. My TSH this week came back at 5.37 which I believe is high but still they do nothing. GP wants to check TSH again in 6 months! I can hardly walk with the pain and swelling and I am so fed up with it all. Sorry I cant answer your question but I do hope you get the answer you need to get better. Gentle hugs Joolz.x

  • They are related - doctors should know better. I understand the hypo affects the tendons causing them to weaken and stretch too much leading to joint problems. If I can find link to relevant article I will post

  • Hypo causes loose ligaments and weak muscles. This means that the muscles and tendons have to work harder to support the loose joints, causing pain and damaged tendons.

  • Thanks Sandy - I could not find the article I thought I had read explaining it properly. I will keep searching for it....

  • They are definitely related. I had a decompression on my left Achilles' tendon that stopped all the limping. It was so long ago i have forgotten the consultants name it was at stafford hospital - sounds like I was lucky to get out alive let alone improved!

    I hope you can find a good consultant in Bucks to help you.

    I self medicate on NDT which seems to have helped with the joints type problems i have. There seems to be evidence that it is better than levothyroxine I have certainly found this to be the case. i had a Bakers cyst in my knee which has gone down since taking NDT to the extent that I can hold back on an op.

    Good luck!

  • PM to me

    Katelou

  • Sympathies - I have the same: neuromas in the balls and plantar fasciitis in the heels of both feet, achilles tendons problems both sides, excruciatingly tight calf muscles. Walking is misery. I have an energetic collie Sometimes I could just weep. Been to a private doctor and taken them to the NHS twice. Made no bally difference. I said to the podiatrist 'this can be connected to thyroidism can't it?'. 'Yes,' he said, 'but that's not the case with you.' Well, duh: I have all these problems with my feet which you don't seem to be able to ameliorate in any way, and I have thyroidism ...

    I changed to NDT about a year ago. That helped a lot with sleep, a little with energy and a very little with weight, but not at all with the feet. I had hoped it might.

    I also live in Bucks. Milton Keynes. If you want help with your feet don't come here.

  • Have you been on antibiotics? Ciprofloxacin and others in that group cause tendon problems and lots of other adverse conditions

You may also like...